Affordable Access

deepdyve-link deepdyve-link
Publisher Website

Persistent Tardive Dyskinesia and Other Neuroleptic-Related Dyskinesias in Tourette's Disorder.

Authors
  • Silva, R R
  • Magee, H J
  • Friedhoff, A J
Type
Published Article
Journal
Journal of child and adolescent psychopharmacology
Publication Date
Jan 01, 1993
Volume
3
Issue
3
Pages
137–144
Identifiers
DOI: 10.1089/cap.1993.3.137
PMID: 19630673
Source
Medline
License
Unknown

Abstract

ABSTRACT Two new cases are reported of persistent tardive dyskinesia associated with neuroleptic treatment of patients with Tourette's disorder. Previously, 44 cases were described in 8 published reports, including 36 children and adolescents, but diagnostic criteria were infrequently specified. In our review of these cases, using the criteria of Schooler and Kane but modified by Gualtieri's more conservative duration criteria of 16 weeks, only 2 of these cases were consistent with a diagnosis of persistent tardive dyskinesia. The 2 new cases are reported here. A 12-year-old, who was treated with haloperidol 4 mg daily since the age of 8, developed fine vermicular movements of the tongue of moderate severity. Despite discontinuation of the neuroleptic, symptoms of tardive dyskinesia still persisted at age 15 and were associated with difficulty in speech production. A 42-year-old, who was treated with haloperidol 1 mg three times daily for 7 years, developed jaw movements and lip smacking that persisted for more than 2 years. Abnormal involuntary movement scale (AIMS) ratings supported a diagnosis of tardive dyskinesia in both patients with Tourette's disorder. The identification of tardive dyskinesia in the setting of a preexisting movement disorder is discussed. Features that helped distinguish the movements of tardive dyskinesia and Tourette's disorder in these patients included the premonitory urges of Tourette's symptoms and a differential response of the symptoms to distracting voluntary motor tasks. Clinicians should be attentive and thorough in searching for symptoms of tardive dyskinesia following treatment with relatively low doses of haloperidol in patients with Tourette's disorder.

Report this publication

Statistics

Seen <100 times